Statistics from Altmetric.com
A 17 year old woman attended the accident and emergency department at our hospital in acute urinary retention. Examination revealed a palpable bladder and painful ulceration of the skin around the vaginal introitus. A urinary catheter was inserted and she was admitted to the urology ward. There was concern that the genital ulceration might be due to herpes simplex virus infection and we were asked to review the patient.
The patient was known to us, having presented to the genitourinary medicine (GUM) clinic 4 months earlier with a first episode genital warts. A full screen (including an HIV test) had shown no other sexually transmitted infections and podophyllotoxin cream 0.15% had been prescribed for self treatment. After three monthly cycles the response was disappointing and treatment had been changed to imiquimod 5%.
Four days after the imiquimod was prescribed, the patient returned to the GUM clinic complaining of marked discomfort at the site of application. She was advised to stop using imiquimod and asked to return in 1 week for review. The patient failed to attend her follow up appointment and continued to use imiquimod as originally prescribed. The warts had begun to resolve and this led her to persevere with treatment despite growing discomfort. Approximately 3 weeks after her final GUM clinic appointment, she developed peri-introital ulceration, superficial dysuria, and urinary retention as described above.
When we reviewed the patient at the time of her admission, we confirmed the finding of painful ulceration around the introitus. A urinary catheter was in place (fig 1). A swab was taken from the ulcerated area and sent for viral culture. A course of valaciclovir was prescribed. Viral culture proved negative and a diagnosis of severe ulceration secondary to application of imiquimod cream was made. The catheter was removed after 48 hours.
Application of imiquimod cream is known to produce local erythema, oedema, and ulceration and the risk of these unwanted effects may increase at higher than recommended doses.1 A case of phimosis requiring circumcision has been reported in an HIV positive man who received imiquimod cream.2 We believe this is the first reported case of genital ulceration requiring urinary catheterisation in a female using imiquimod. Although our patient adhered to the normal treatment schedule, she continued to use the cream against medical advice. Patients are understandably anxious to be rid of their genital warts, but physicians should advise them of the potentially harmful effects of continuing to apply imiquimod cream when severe skin discomfort occurs.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.